Georgia, 2016Wildfire in Georgia, November 1 to 30, 2016
November 1 to 30, 2016 · NWS FFC · 3 events in 3 counties and zones
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By early December, over $20 million dollars in federal funds had been spent fighting wildfires in the Chattahoochee National Forest and on surrounding federal and state lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 31, 9:26 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 31, 9:26 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1026 PM EDT Mon Oct 31 2016
.UPDATE...
Current forecast in great shape and only some slight adjustments
to diurnal curve planned with this update.
&&
Deese
&&
.PREV DISCUSSION... /issued 731 PM EDT Mon Oct 31 2016/
PREV DISCUSSION... /issued 319 PM EDT Mon Oct 31 2016/
SHORT TERM /Tonight through Tuesday Night/...
A weak backdoor front is progged to move across the CWA tonight re-
enforcing the easterly flow at the surface. Some moisture is
associated with this front but only in the form of some clouds late
tonight over eastern GA. The clouds will dissipate but with a cool
east flow...temperatures across northeast GA should be closer to
normal than the rest of the CWA which will still see max temps into
the 80s. NAM MOS Guidance temps continue to excel for overnight lows
across the CWA and will lean heavily toward the MET guidance.
17
LONG TERM /Wednesday through Monday/...
No changes made to the long term forecast. Late week event still
looks faster in the latest model runs, with better chances of rain
(albeit slight chance) Thursday night and early Friday. Forecast
looks to be on track.
/Issued 407 AM EDT Mon Oct 31 2016/
Model consensus slightly more progressive with the Thursday
fropa...still moisture starved and having to bump down pops from
guidance blend given the forcing setup with trajectory out of NW.
Think will see a few isolated showers in far north Thursday
afternoon into early evening...then strong CAA behind and enhanced
gradient NW winds going into Friday. H5 ridge is quite impressive
as it amplifies up all the way into the Great Lakes west of the
area and unfortunately keeps us dry going into next week. Looks
like good bet for much of the CWA having dewpoints all the way
down into the 30s by the weekend. Friday thru Sunday should see
max temps near normal in the low to mid 70s and lows in mid to
upper 40s for many locations with strong radiational cooling
expected.
Baker
FIRE WEATHER...
High pressure will build into the region through Wednesday. This
will bring a cooler easterly flow along with an increase in
dewpoints. Temperatures will warm well into the 80s over central and
west Georgia and this is where humidities will fall to around 30
percent Tuesday afternoon. However in the cooler air over northeast
Georgia...humidities will remain above 50 percent. Higher dewpoints
will spread across the entire region Wednesday and this will keep
humidities above 40 percent Wednesday afternoon. Winds will be
easterly but remain below 10 mph.
17
CLIMATE...
Records for 10-31
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 84 1961 44 1993 67 1971 28 1917
1950 1919
1919
KATL 85 1961 41 1993 66 1971 29 1917
KCSG 88 1919 44 1993 71 1919 29 1954
KMCN 88 1950 46 1925 70 1971 30 1910
Records for 11-01
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 85 1961 47 1925 69 1971 29 1930
KATL 81 1974 42 1925 65 1971 30 1993
1961 1929 1890
1950 1878
KCSG 88 1926 51 1930 70 1971 29 1993
KMCN 88 1961 46 1925 70 1971 31 1993
1950 1930
AVIATION...
00Z UPDATE...
Continued VFR forecast in store for all but AHN where some low
level moisture will move in and allow for some MVFR cigs Tue
morning. Looking ahead...just outside this TAF cycle...there are
indications of a much more widespread MVFR/IFR event fro late Tue
night into Wed morning that will need to be looked at in
subsequent forecasts.
//ATL CONFIDENCE...00Z UPDATE...
High on all elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 56 79 54 81 / 0 0 0 0
Atlanta 60 83 60 80 / 0 0 0 5
Blairsville 54 76 50 77 / 0 0 0 5
Cartersville 56 83 56 80 / 0 0 0 5
Columbus 58 86 58 82 / 0 0 0 5
Gainesville 57 77 56 79 / 0 0 0 5
Macon 52 83 55 82 / 0 0 0 5
Rome 52 85 55 81 / 0 0 0 5
Peachtree City 51 84 52 80 / 0 0 0 5
Vidalia 58 82 59 82 / 0 0 0 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....BDL
AVIATION...DeeseHazardous weather outlook, Oct 31, 3:20 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT MON OCT 31 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 AM EDT MON OCT 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FRONTAL SYSTEM
LOOKS TO PUSH THROUGH THE AREA THURSDAY AFTERNOON INTO EVENING...THOUGH
SHOULD BE MOSTLY DRY WITH JUST A SLIGHT CHANCE OF SHOWERS IN THE
NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Fannin
- When
- November 1, 12:00 AM EST to November 30, 11:00 AM EST
- Where
- Fannin forecast zone
- Property damage
- $8.5 million
- Reported by
- Park/Forest Service
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.
Wildfire, Gilmer
- When
- November 1, 12:00 AM EST to November 30, 11:00 AM EST
- Where
- Gilmer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.
Wildfire, Murray
- When
- November 1, 12:00 AM EST to November 30, 11:00 AM EST
- Where
- Murray forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2016$1.5 million · 30 events
- Drought in Georgia, November 1 to 30, 201696 events
- Drought in Louisiana, November 1 to 30, 2016$500,000 · 5 events
- Drought in Tennessee, November 1 to 30, 201638 events
- Drought in Alabama, November 1 to 30, 201637 events
- Drought in Massachusetts, November 1 to 30, 201622 events
- Drought in Kentucky, November 1 to 30, 201622 events
- Drought in Mississippi, November 1 to 30, 201618 events
- Drought in Alabama, November 1 to 30, 201614 events
- Drought in North Carolina, November 1 to 30, 201613 events
- Drought in Alabama, November 1 to 30, 201611 events
- Drought in Missouri, November 1 to 30, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662972, 662974, 662975.